Mirapex and Neurontin

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
slee
Posts: 26
Joined: Fri Apr 27, 2007 8:19 pm

Mirapex and Neurontin

Postby slee » Mon Sep 22, 2008 6:22 pm

I am sure that somewhere someone has asked these questions, but I am just too exhausted to look. I started Mirapex on Sept. 2, at the suggestion of my sleep doc. She suggested starting at 1/2 the dose that is recommended because I had such a horrible reaction to Requip. I was able to move up to the .125 level, but any higher I woke with horrible headaches, nightsweats and had miserable nausea all the time, so I went back to .125. At the same time I have been trying to decrease my Clonozapm that I have taken for 8 yrs. I had it down to 3/4 of a .5 mg pill. The Mirapex didn't seem to be working, I was still awake all night and still needed to pace the floor and stretch, so Friday night I decided to stop taking it. The earliest I have finally drifted to a light sleep since then has been 3:00 am. Also, today when I woke up after having to double my clonozapm last night to sleep by 4:00 am, my whole body feels like it is crawling. Is it possible to augment so soon? My doc had said that if the Mirapex didn't work she would probably try Neurontin next. I am afraid to try it because she did mention weight gain is a possible side affect and I am slowly loosing the 50+ lbs I gained from the clonozapm. Has anyone experience weight gain from Neurontin?

FidgetBoy
Posts: 317
Joined: Thu Mar 16, 2006 8:07 pm
Location: Minnesota

Postby FidgetBoy » Mon Sep 22, 2008 8:39 pm

Weight gain can certainly happen-- but you won't know until you've tried it. I've been on neurontin for the better part of 7 years and I've never gained any weight. I would say the more troublesome side effect is sleepiness and dizziness. So make sure the doc starts you on a real low dose.... I usually recommend no more then 100 mg to start.
Josh

Sojourner
Posts: 1657
Joined: Tue Dec 05, 2006 5:56 am
Location: USA

Postby Sojourner » Mon Sep 22, 2008 11:11 pm

hi s, I have been on neurontin approaching 2 years. Currently up to 1800 mg daily. But the 1800 has maintained steady for about 1 year now. For me results from my PLMD and RLS has been good. I also take vicodin as needed but sometime can go for days without needed a tab. If only I could sleep but that has always been a problem. Anyway, I had some annoying but mild side effects (ear ringing, dizziness, etc) which decreased and are not virtually non-existent or I simply do not notice them.

With respect to weight gain. I gained perhaps 10 pounds during the first year of so and do think some increased hunger was "partially" responsible. Unfortunately, I also love ice cream! Mmmm. During the second year, I probably have lost about 25 lbs. I still eat ice cream but probably exercise more regularly and maybe am a bit more active in general. So, maybe the increased hunger has gone away or I just am doing more because my PLMD/RLS is pretty much in check and I do not experience as much anxiety and pain related to the rls. Thus, I eat less. Long answer, sorry.

Best wishes,

M.
This post simply reflects opinion. Quantities are limited while supplies last. Some assembly required.

ViewsAskew
Moderator
Posts: 15958
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Tue Sep 23, 2008 5:05 am

It is possible to augment quickly. VERY quickly. It's also not common, which is a good thing! I augmented on .125 of Mirapex in about a week or so. I didn't track it, but it was before the 2 week follow-up appointment I had with the neuro.

As the others have said, weight gain is possible, but it's different with each of us. I think the key is this: try it and see if it works, then deal with the rest. If you notice you stop losing or gain a pound or two, go back and explain that it's not worth it to you. It may sound cavalier for me to say it because I'm not the one who has to deal with it, you are! I surely wish there was an easier way.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

mackjergens
Posts: 406
Joined: Sat Jul 21, 2007 5:10 am

Postby mackjergens » Tue Sep 23, 2008 5:41 am

hi M,
I noticed that you said in your post

"I also love ice cream! Mmmm. During the second year, I probably have lost about 25 lbs. I still eat ice cream but "

Have you ever tested yourself to see if the Ice Cream could be making your rls worse? I know that ice cream can make mine alot more intense. Afew yrs ago I got into habit of eat ice cream in the evenings while watching TV. I began to notice that my legs were so much worse, and thought back over the last few days, as to what I was doing that was different. and decided to stop the ice cream for afew nights. I was totally surprised when my rls went back to being "normal rls" So I waited afew night and then ate ice cream again and immediately noticed how much stronger my rls was. Of course this was before I had any meds to take for my rls. But you might want to try and see if ice cream increases your rls. I usually stay away from ice cream now, and IF i do eat a small amount when out and about, I always take an ultram right after I eat it.

I have noticed several people over the years post that ice cream also affects their rls. worth checking out!

Sojourner
Posts: 1657
Joined: Tue Dec 05, 2006 5:56 am
Location: USA

Postby Sojourner » Tue Sep 23, 2008 7:37 pm

m, absolutely a good point about possible rls and ice cream link. fortunately, for me, there is no discernible difference between my rls and ice cream intake..... :lol:

M.
This post simply reflects opinion. Quantities are limited while supplies last. Some assembly required.

slee
Posts: 26
Joined: Fri Apr 27, 2007 8:19 pm

Postby slee » Tue Oct 14, 2008 2:44 pm

Well I am off the Mirapex and now on the Neurontin. My doctor prescribed 1-3 capsules daily. I tried 1 capsule with the .5 mg clonazepam on Wed. night, I still have to wean off the clonazepam. I slept better and my legs didn't start running without me, but I still was up after a couple of hours stretching. Last night I dropped the clonazepam to .25 and took 2 capsules of the Neurontin and I slept wonderfully. Only up once because I drank too much water before bed. I hope this is the key and I can get off the clonazepam. Maybe the weight won't be an issue if I'm not up eating during the night.

ViewsAskew
Moderator
Posts: 15958
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Tue Oct 14, 2008 6:35 pm

Fingers crossed...
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest